Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 26, 2017, 5:20 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2017, 5:20 PM CDT (22:20 UTC)
- Expired
- Mar 26, 2017, 6:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cleveland County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 29 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 5:35 PM CDT | HAIL 1 | 2 Ssw Washington, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 4:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139
WUUS54 KOUN 262220
SVROUN
OKC027-087-262300-
/O.NEW.KOUN.SV.W.0029.170326T2220Z-170326T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
520 PM CDT SUN MAR 26 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Cleveland County in central Oklahoma...
Western McClain County in central Oklahoma...
* Until 600 PM CDT
* At 519 PM CDT, a severe thunderstorm was located near Purcell,
moving north at 35 mph. This was part of a line of strong to
severe storms extending from Lexington to just south of Criner.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Norman, Newcastle, Purcell, Noble, Slaughterville, Lexington,
Goldsby, Dibble, Washington, Cole, Criner, Lake Thunderbird, Little
Axe and Payne.
This includes Interstate 35 between mile markers 88 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3493 9735 3487 9765 3529 9757 3529 9714
3519 9714
TIME...MOT...LOC 2219Z 201DEG 29KT 3501 9740
HAIL...1.00IN
WIND...<50MPH
$$
..speg.1 follow-up statement
582 WWUS54 KOUN 262239 SVSOUN Severe Weather Statement National Weather Service Norman OK 539 PM CDT SUN MAR 26 2017 OKC027-087-262300- /O.CON.KOUN.SV.W.0029.000000T0000Z-170326T2300Z/ Cleveland OK-McClain OK- 539 PM CDT SUN MAR 26 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL CLEVELAND AND WEST CENTRAL MCCLAIN COUNTIES... At 538 PM CDT, severe thunderstorms were located along a line extending from near Washington to 3 miles north of Slaughterville, moving northeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Norman, Newcastle, Noble, Slaughterville, Goldsby, Washington and Lake Thunderbird. This includes Interstate 35 between mile markers 97 and 114. PRECAUTIONARY/PREPAREDNESS ACTIONS... A tornado watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3509 9728 3500 9756 3529 9754 3529 9720 TIME...MOT...LOC 2238Z 222DEG 31KT 3507 9749 3513 9734 HAIL...1.00IN WIND...<50MPH $$ ..speg.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:58 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 26, 2:58 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
258 PM CDT Sun Mar 26 2017
.DISCUSSION...
Cirrostratus continues to stream overhead this afternoon ahead of
the mid to upper low currently centered over SW KS. A few elevated
storms developed within nose of low level moisture plume/WAA over
central OK around 1 PM and have moved east of I35 now. Both the
previously mentioned cloud cover and early moist convection will
have an impact on instability for late this afternoon through this
evening. However, despite cloud cover some CU can be seen through
thin cirrus from near Chickasha to Lawton where an instability
axis resides. This instability axis should slowly start to expand
north and eastward through the late afternoon hours as height
falls commence. The HRRR continues to indicate rapid development
will occur along/ahead of the dryline around 23Z across central
and south central OK. Very large hail and damaging wind gusts over
70 mph (especially east of I35 later this evening) will be
possible. In addition, ~850 mb flow will begin to veer this
evening increasing low level shear specifically along the I35
corridor. LCLs will also continue to lower as dewpoints climb
into the low 60s. Expect highest tornado potential to be some
time around 23-02Z this evening. The storms should quickly exit
our eastern zones before 06Z tonight.
A subtle cold front will accompany the mid to upper low late
tonight through tomorrow morning, with some dry air advection. It
will be a beautiful day tomorrow under the influence of a weak
surface ridge, although some stratus may try to liner over the NE.
The low level flow will then quickly return from the SE Tuesday as
the next upper low traverses the four corners region. A fairly
sharp dryline is expected by Tue afternoon from the NW panhandles
into western north TX. Stout WAA and accompanying stratus may
limit the severe potential Tue to a narrow axis over the SW. Later
through the evening Tue, widespread showers and thunderstorms are
expected with the approach of the closed low. This low will slowly
meander over the central and southern plains through Thu, which
could bust some of the drought. Some locations could receive over
3 inches of rainfall through late Thu. A brief break in rain
chances will occur on Friday before yet another, even deeper,
closed low passes over the southern plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 52 70 48 75 / 30 0 0 20
Hobart OK 50 71 48 73 / 10 0 0 40
Wichita Falls TX 51 75 51 78 / 0 0 0 40
Gage OK 44 71 45 68 / 30 0 0 60
Ponca City OK 50 67 45 72 / 60 10 0 10
Durant OK 59 75 51 77 / 50 0 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ021-033-034-
036-037.
TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>089.
&&
26/03Hazardous weather outlook, Mar 26, 11:51 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook...corrected... National Weather Service Norman OK 1151 AM CDT Sun Mar 26 2017 OKZ004>048-050>052-TXZ083>090-271700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1151 AM CDT Sun Mar 26 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a Moderate Risk of severe thunderstorms across parts of Oklahoma, surrounded by Slight and Enhanced Risk areas that cover additional parts of Oklahoma and western north Texas. Location... The Moderate Risk area is east of a line from Waurika to Duncan to El Reno to Guthrie, and south of a line from Guthrie to Stroud. This includes the Oklahoma City metropolitan area, Pauls Valley, Ardmore, Seminole, Ada, Atoka and Durant. To the west of the Moderate Risk area, there is a Slight and Enhanced Risk of severe weather across northern and western Oklahoma, to the east of a line from Laverne to Clinton to Lawton to Clay County Texas. Timing... 4 pm through midnight. Impacts... Large hail up to tennis ball size will be the main hazard. Damaging winds and tornadoes will also be possible. Discussion... Much higher humidity continues to move north through north Texas and into Oklahoma this afternoon. This moisture will allow the atmosphere to become very unstable this afternoon and evening. Scattered storms are expected to develop mid to late afternoon across western sections of north Texas and western Oklahoma and become severe as they move east-northeast. The atmospheric wind shear will support supercell thunderstorms with the associated risk of large hail, damaging winds, and the potential of isolated tornadoes. The highest chances of severe weather will be across central, south central and southeast Oklahoma where instability will be the highest. Storms are expected to move out of the area around or just after midnight. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across central, western, and southern Oklahoma and portions of north Texas should prepare for severe weather operations from about 4 pm through midnight. .Fire weather... Fire Danger will be very high across southwestern Oklahoma and western north Texas as dry air moves in behind a dryline. A Red Flag Warning is in effect through early evening for this area. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... There is a slight risk of severe thunderstorms again on Tuesday and Wednesday. There is also a chance of thunderstorms on Thursday and Saturday. .Heavy rain... Heavy rain is possible on Tuesday, and likely on Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. removed excessive characters in first paragraph.
In the hours before
Local storm report, Mar 26, 1:32 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
132 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 4 NE BLANCHARD 35.19N 97.61W
03/26/2017 M1.25 INCH MCCLAIN OK TRAINED SPOTTER
&&
RBARNESSpecial weather statement, Mar 26, 2:06 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
206 PM CDT SUN MAR 26 2017
OKZ028-030-261930-
Pottawatomie OK-McClain OK-
206 PM CDT SUN MAR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie and
southeastern McClain Counties Until 230 PM CDT...
AT 205 PM CDT, a strong thunderstorm was located near Rosedale,
moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
LAT...LON 3489 9712 3493 9718 3493 9714 3498 9714
3522 9695 3521 9683 3511 9677 3510 9678
TIME...MOT...LOC 1905Z 221DEG 42KT 3494 9713
..speg.Special weather statement, Mar 26, 2:44 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 244 PM CDT SUN MAR 26 2017 OKZ026-030-031-262015- Pottawatomie OK-Seminole OK-Lincoln OK- 244 PM CDT SUN MAR 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northern Pottawatomie... northwestern Seminole and southeastern Lincoln Counties Until 315 PM CDT... AT 241 PM CDT, strong thunderstorms were located 3 miles southeast of Dale and near Tribbey, moving northeast at 60 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... LAT...LON 3500 9708 3540 9710 3587 9662 3543 9662 TIME...MOT...LOC 1941Z 217DEG 53KT 3535 9700 3511 9704 ..speg.
Special weather statement, Mar 26, 4:17 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 417 PM CDT SUN MAR 26 2017 OKZ039>041-046-262145- Stephens OK-Carter OK-Garvin OK-Murray OK- 417 PM CDT SUN MAR 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens... northwestern Carter...southwestern Garvin and west central Murray Counties Until 445 PM CDT... AT 415 PM CDT, a strong thunderstorm was located 4 miles southwest of Velma, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3432 9779 3447 9788 3467 9746 3451 9723 TIME...MOT...LOC 2115Z 240DEG 40KT 3443 9774 WR
Special weather statement, Mar 26, 4:59 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
459 PM CDT SUN MAR 26 2017
OKZ028-029-262230-
Cleveland OK-McClain OK-
459 PM CDT SUN MAR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cleveland and south
central McClain Counties Until 530 PM CDT...
AT 456 PM CDT, a strong thunderstorm was located near Maysville,
moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
LAT...LON 3486 9735 3486 9752 3513 9741 3504 9714
3503 9714
TIME...MOT...LOC 2156Z 214DEG 34KT 3484 9743
..speg.Special weather statement, Mar 26, 5:01 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 501 PM CDT SUN MAR 26 2017 OKZ040-041-046-262230- Carter OK-Garvin OK-Murray OK- 501 PM CDT SUN MAR 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Carter...south central Garvin and western Murray Counties Until 530 PM CDT... AT 459 PM CDT, a strong thunderstorm was located over Graham, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3425 9748 3434 9756 3463 9722 3446 9695 TIME...MOT...LOC 2159Z 230DEG 38KT 3434 9743 ..speg.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 3:31 AM CDT | Red Flag Warning | OUN | Beckham, Greer, Harmon, Jackson, Tillman | 16 hr |
| Mar 26, 1:10 PM CDT | Special Weather Statement | OUN | Cleveland | 35 min |
| Mar 26, 1:21 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 23 min |
| Mar 26, 2:06 PM CDT | Special Weather Statement | OUN | Pottawatomie | 24 min |
| Mar 26, 2:44 PM CDT | Special Weather Statement | OUN | Pottawatomie | 31 min |
| Mar 26, 4:17 PM CDT | Special Weather Statement | OUN | Stephens | 28 min |
| Mar 26, 4:32 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 43 min |
| Mar 26, 4:59 PM CDT | Special Weather Statement | OUN | McClain | 31 min |
| Mar 26, 5:01 PM CDT | Special Weather Statement | OUN | Murray | 29 min |
| Mar 26, 5:09 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 51 min |
| Mar 26, 5:31 PM CDT | Special Weather Statement | OUN | Pottawatomie | 29 min |
| Mar 26, 5:38 PM CDT | Special Weather Statement | OUN | Alfalfa | 37 min |
| Mar 26, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pottawatomie | 46 min |
| Mar 26, 5:52 PM CDT | Tornado Warning | OUN | Garvin, McClain | 23 min |
| Mar 26, 5:53 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 52 min |
| Mar 26, 5:53 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 40 min |
| Mar 26, 5:56 PM CDT | Special Weather Statement | OUN | Murray | 34 min |
| Mar 26, 6:02 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 43 min |
| Mar 26, 6:14 PM CDT | Special Weather Statement | OUN | Alfalfa | 31 min |
| Mar 26, 6:19 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 41 min |
| Mar 26, 6:21 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Pottawatomie, Seminole | 39 min |
| Mar 26, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 49 min |
| Mar 26, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 30 min |
| Mar 26, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 22 min |
| Mar 26, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods | 29 min |
| Mar 26, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 49 min |
| Mar 26, 6:55 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 50 min |
| Mar 26, 6:57 PM CDT | Special Weather Statement | OUN | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.